Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Dodge City, KS

August 7, 2013Ellis County, Ness County, Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 7, 2013, 4:19 AM CDT for Ellis County, Ness County, Trego County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2013, 4:19 AM CDT (09:19 UTC)
Expired
Aug 7, 2013, 5:00 AM CDT
In force
41 min
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2241 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WWUS83 KDDC 070919
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT WED AUG 7 2013

KSZ030-031-044>046-071000-
ELLIS-LANE-NESS-RUSH-TREGO-
419 AM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS...NESS...NORTHERN LANE...
NORTHWESTERN RUSH AND TREGO COUNTIES...

AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OGALLAH TO
SHIELDS...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3913 9905 3872 9907 3827 10024 3870 10069
      3870 10016 3913 10015
TIME...MOT...LOC 0919Z 274DEG 25KT 3903 9973 3864 10046

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:17 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 7, 3:17 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 AM CDT Wed Aug 7 2013

...UPDATED LONG TERM...

.SYNOPSIS...
ISSUED AT 1229 AM CDT WED AUG 7 2013

At 00z Wednesday a +100kt 250mb jet extended from South Dakota
into the western great lakes. The right entrance region was
located near central Nebraska/northern Kansas. At the 500mb level
an upper level trough was located over eastern Montana and an
upper level ridge axis was located across the pacific northwest.
Further south over the southern plains an upper high was located
near the gulf coast of Texas and an upper level low/trough moved
northward out of Mexico into eastern Arizona. Convection that
developed across southwest Kansas near the Colorado border around
00z Wednesday was currently moving east/southeast across south
central Kansas at 05z. These storms appeared to located where the
better 850mb moisture, frontogenesis, and warm air advection were
occurring earlier this evening. Further north another area of
convection had developed during the evening hours from northeast
Colorado into western Nebraska. This a located near a surface
trough of low pressure and where better moist upslope flow was
present along with better mid level lapse rates. RAP also hinted
at a subtle upper level wave was located in this area at 00z.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 251 AM CDT WED AUG 7 2013

The NAM, RAP, GFS were all in decent agreement this morning with
moving an upper level trough across northern Kansas early this
morning. Based on the 06z location of this upper wave it appears
that an area of convection had developed ahead of this system
based on the composite radar loop. Given this and the timing of
the upper level trough will raise precipitation chances in the
north to at least high chance for early this morning. Further
south the chances for convection early will be less but still
given weak lift forecast across southwest Kansas will keep some
small pops going early today.

Convection should briefly taper off as the upper level trough
passes east of the area, however by the early afternoon the
chances for convection will begin to improve, especially across
far western and southwest Kansas where moist upslope flow is
expected and better afternoon instability and 0-6km shear is
forecast to be located. Convection will then increase in areal
coverage as it spreads east across the remainder of western Kansas
late today and overnight as the Arizona upper low/trough moves
east across New Mexico. Heavy rainfall will still be an issue
later today and overnight given the precipitable water content on
the Dodge City soundings at 1.42 inches at 00z Wednesday. Also
strong damaging winds and large hail will be possible from some
these storms late today and early tonight. The flood watch
currently in the effect still looks on track given several
opportunities of heavy precipitation later today through Thursday.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 315 AM CDT WED AUG 7 2013

A cool and wet period is forecast for the area with much above
average forecaster certainty for significant measurable rainfall
through thursday. The synoptic set up includes an already very moist
atmosphere across the central high plains, characterized by dew
points in the 60s and 70s. additionally, and upper high center over
the Southern Plains and Gulf region helping transport additional
pacific moisture poleward. the kinematic fields will include the
slow development of a Central Rockies through which will place
Western Kansas under a favorable positive vorticity and warm
advection region for maximum lift potential thursday. Additionally, a
surface/850 mb frontal zone will air in low level frontogenesis
adding to the QG component. These elements have given enough
confidence to raise precipitation chances into the categorical range
during the day 2 period. The slow nature of this existing wave will
create a fluid forecast situation . The jet streak will still leave
a broad right rear quadrant entrance region into Friday, and
thunderstorm cannot be ruled out through this period as well,
although the trend would be downward. During this period it is
likely that a widespread one to two inches of rain will fall over
the entire southwest and central Kansas region. Areas of higher rainfall
perhaps in excess of 5 inches are possible based on model run
totals, but with relatively low forecaster confidence with respect
to coverage.

From Friday and onward increased ridging along the High Plains
region will create a warming trend with opportunities for severe
weather producing MCS events into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 1229 AM CDT WED AUG 7 2013

Models and guidance remains in decent agreement in keeping the
wind easterly across western Kansas overnight and Wednesday.
Boundary layer not as moist as the past few nights and with
stronger winds forecast just above the surface it currently
appears enough mixing will occur to prevent any significant
fog/status development. latest HRRR also suggesting a similar
solution. Convection over northeast Colorado will move
east/southeast and currently is expected to impact mainly the Hays
area around daybreak. Widespread convection will then once again
be possible by later today/early tonight across all of western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  66  78  62 /  70  80  50  40
GCK  80  65  77  61 /  70  80  50  40
EHA  83  65  79  61 /  70  80  40  40
LBL  83  67  81  63 /  70  70  40  40
HYS  79  65  75  61 /  70  80  60  40
P28  85  69  81  66 /  70  80  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066-
079-081.

&&

SYNOPSIS...BURGERT
SHORT TERM...BURGERT
LONG TERM...RUSSELL
AVIATION...BURGERT
Hazardous weather outlook, Aug 7, 3:49 AM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
349 AM CDT WED AUG 7 2013

KSZ030-031-043>046-061>066-074>081-084>090-080900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
349 AM CDT WED AUG 7 2013 /249 AM MDT WED AUG 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
NORTH OF HIGHWAY 96 EARLY THIS MORNING. THE MAIN HAZARD WILL BE
WIND GUSTS OF 50 TO 60 MPH, CLOUD TO GROUND LIGHTNING, AND BRIEF
PERIODS OF HEAVY RAINFALL

THERE WILL THEN BE A CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL KANSAS. THIS THUNDERSTORM
ACTIVITY WILL THEN INCREASE IN AREAL COVERAGE AS IT MOVES ACROSS
THE REMAINDER OF WESTERN AND NORTH CENTRAL KANSAS DURING LATE
AFTERNOON AND OVERNIGHT HOURS. SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING TENNIS BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF
60 MPH. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY
RESULT IN LOCALIZED FLOODING.

A FLOOD WATCH IS IN EFFECT UNTIL THURSDAY. PLEASE REFER TO THE
LATEST FLOOD WATCH STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE FROM WIDESPREAD THUNDERSTORMS ON THURSDAY. THIS MAY
RESULT IN THE CHANCE OF FLOODING ISSUES ACROSS PORTIONS OF NORTH
CENTRAL AND WESTERN KANSAS.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN FROM
SUNDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO
DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Aug 7, 4:19 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT WED AUG 7 2013

KSZ030-031-044>046-071000-
ELLIS-LANE-NESS-RUSH-TREGO-
419 AM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS...NESS...NORTHERN LANE...
NORTHWESTERN RUSH AND TREGO COUNTIES...

AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OGALLAH TO
SHIELDS...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3913 9905 3872 9907 3827 10024 3870 10069
      3870 10016 3913 10015
TIME...MOT...LOC 0919Z 274DEG 25KT 3903 9973 3864 10046

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:02 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens43 min
Aug 6, 7:46 PM CDTSevere Thunderstorm WarningDDCClark, Comanche59 min
Aug 6, 9:14 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa46 min
Aug 6, 9:20 PM CDTSpecial Weather StatementDDCFord40 min
Aug 7, 6:19 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens56 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.